Format

Send to

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2005 Sep;25(9):1181-92.

Infections associated with tumor necrosis factor-alpha antagonists.

Author information

1
College of Pharmacy, University of Georgia, Athens, Georgia, USA.

Abstract

Tumor necrosis factor-alpha (TNF-alpha) is a proinflammatory cytokine involved in a wide range of important physiologic processes. This cytokine has a pathologic role in some diseases, and TNF-alpha antagonists are effective in treating inflammatory conditions. Given the putative role of TNF-alpha in host defense against tuberculosis and other infections, the risk of infection with TNF-alpha antagonists is a concern. Therefore, we searched the literature for reports of tuberculosis and other infections associated with TNF-alpha-antagonist therapy. Although tuberculosis was rarely reported in randomized clinical comparisons of these antagonists, case reports and submissions to the MedWatch program of the United States Food and Drug Administration have been numerous. Most instances were associated with infliximab, but etanercept and adalimumab may also be associated with an increased risk of tuberculosis. Histoplasmosis, listeriosis, aspergillosis, coccidioidomycosis, and candidiasis have been associated with TNF-alpha antagonists, but the causative relationship is not clear. Potential recipients of these drugs should be rigorously screened with skin testing, detailed questioning about recent travel and potential tuberculosis exposure, assessment for symptoms such as cough and weight loss, and chest radiography to minimize their risk of acquiring or reactivating tuberculosis. As with other immunosuppressant drugs, TNF-alpha antagonists should not be given to patients with active infection.

PMID:
16164393
DOI:
10.1592/phco.2005.25.9.1181
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center